Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 102, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 1997, 9:32 AM CDT for Yankton County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 1997, 9:32 AM CDT (14:32 UTC)
- Expired
- Jul 27, 1997, 10:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 9:40 AM CDT | Hail 2 | Mayfield, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS1 KFSD 271433 RRA SVRFSD SDC135-271515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 932 AM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1015 AM CDT * SOME AREAS AFFECTED UTICA AROUND 940 AM CDT YANKTON AROUND 955 AM CDT VALLEY VIEW AROUND 955 AM CDT MAYFIELD AROUND 955 AM CDT MISSION HILL AROUND 1000 AM CDT VOLIN AROUND 1005 AM CDT GAYVILLE AROUND 1010 AM CDT * AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 15 MILES NORTHWEST OF YANKTON NEAR LESTERVILLE MOVING SOUTHEAST AT 35 MPH. THIS REPLACES THE EARLIER SEVERE THUNDERSTORM WARNING FOR NORTHWEST YANKTON COUNTY. UMLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 12 hours 17 minutes earlier.
Area forecast discussion, Jul 26, 9:15 PM CDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT JUL 26 1997 CURNT FCST LOOKS GOOD FOR NOW WITH 30 PCT POP. XCP FOR STG CELL DVLPD JUST NE OF FSD THERE HASNT BEEN ANYTHNG BUT EXPCT MORE DVLPMNT LATR TNGT. WILL WATCH STG CELL AS IT CUD GROW INTO DECNT SYS IF IT INTERACTS WITH APPCHG BOUNDRY. OTRW DVLPMNT PSBL ANYWHERE LATR...PSBLY WITH ACTVTY DVLPG FRTHR W AND MOVG INTO AREA. TEMPS/LGT WNDS LOOK GOOD. WILL GO WITH NOWS AND STATEMNTS OR WRNGS IOF NEEDED BUT ZNS LOOK GOOD FOR NOW. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jul 27, 9:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
925 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0841 AM PARKSTON SD .75 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD .88 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON 60 TO 70 MPH WIND GUSTS.
0853 AM 8 NE TRIPP SD .75 INCH HAIL
07/27/97 HUTCHINSON ALSO 40 TO 50 MPH WINDS.
0918 AM 2 N OLIVET SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON
0921 AM 3 N TYNDALL SD .75 INCH HAIL
07/27/97 BON HOMMELocal storm report, Jul 27, 9:28 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
925 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0841 AM PARKSTON SD .75 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD .88 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON 60 TO 70 MPH WIND GUSTS.
0853 AM 8 NE TRIPP SD .75 INCH HAIL
07/27/97 HUTCHINSON ALSO 40 TO 50 MPH WINDS.
0918 AM 2 N OLIVET SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON
0921 AM 3 N TYNDALL SD .75 INCH HAIL
07/27/97 BON HOMMEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jul 27, 8:02 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 33 min |
| Jul 27, 8:09 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 51 min |
| Jul 27, 9:00 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 45 min |
| Jul 27, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jul 27, 9:48 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 47 min |
| Jul 27, 9:57 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 33 min |
| Jul 27, 10:21 AM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
| Jul 27, 10:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Jul 27, 11:02 AM CDT | Tornado Warning | FSD | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.